Hail, Collingsworth
- When
- July 4, 2:23 PM CST to 2:24 PM CST
- Where
- Collingsworth County, 5.73 mi NW of Dozier
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 35.140, -100.420
Severe thunderstorms developed across the south central and southeast Texas Panhandle during the afternoon and early evening hours. however no damage or injuries were reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Severe thunderstorms developed across the south central and southeast Texas Panhandle during the afternoon and early evening hours. These severe storms produced large hail...however no damage or injuries were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 4, 1:36 PM CST, 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 236 PM CDT SAT JUL 4 2009 .DISCUSSION... SHOWERS AND THUNDERSTORMS WILL CONTINUE TO INCREASE IN COVERAGE... ESPECIALLY ACROSS THE SOUTHERN PART OF THE CWA AS A SHORT WAVE TROUGH OVER CENTRAL NEW MEXICO MOVES THIS WAY. PLENTY OF SUBTROPICAL MOISTURE WILL CONTINUE TO BE BROUGHT NORTHEAST ACROSS THE PANHANDLES BETWEEN THIS SHORT WAVE TROUGH AND HIGH PRESSURE OFF TO OUR SOUTHEAST. MORE THUNDERSTORMS OVER THE MOUNTAINS OF NEW MEXICO AND COLORADO NOW WILL MOVE THIS WAY LATER TONIGHT IN THE NORTHWEST FLOW ALOFT BEHIND THE SHORT WAVE TROUGH. HEAVY RAIN WILL BE THE MAIN THREAT WITH THESE STORMS OVERNIGHT...HOWEVER CAN NOT RULE OUT SOME STRONG WINDS AND HAIL...ESPECIALLY ACROSS THE SOUTHEAST TEXAS PANHANDLE WHERE THE INSTABILITY WILL BE THE BEST. UPSLOPE FLOW WILL DEVELOP TONIGHT INTO SUNDAY MORNING. THE MOIST UPSLOPE FLOW MAY BRING SOME LOW CLOUDS TO THE AREA FOR MUCH OF THE DAY SUNDAY. LOW LEVEL MOISTURE COMBINED WITH FAVORABLE LOW TO MID LEVEL SHEAR WILL HELP MOUNTAIN CONVECTION TO DEVELOP ONCE AGAIN ON SUNDAY. THE NORTHWEST FLOW ALOFT WILL AGAIN BRING THE THUNDERSTORMS THIS DIRECTION SUNDAY AFTERNOON AND NIGHT. THE AREAL COVERAGE OF THUNDERSTORMS ON SUNDAY AFTERNOON AND SUNDAY NIGHT WILL BE CONDITIONAL ON HOW UNSTABLE THE ATMOSPHERE CAN GET OVER THE AREA. FOR NOW...HAVE NOT GONE TOO WILD ON THE POPS. MORE THUNDERSTORMS ARE EXPECTED MONDAY THROUGH WEDNESDAY AS A NORTHWEST FLOW ALOFT CONTINUES TO BRING THUNDERSTORMS THIS WAY. MODELS ARE NOT AS BULLISH ON BRINGING THE CENTER OF THE UPPER LEVEL HIGH OUT ONTO THE PLAINS AS BEFORE. IF THE MODELS CONTINUE THE TREND OF KEEPING THE HIGH FURTHER WEST OVER THE MOUNTAINS...THEN WE MAY NEED TO CONSIDER EXTENDING POPS FURTHER OUT INTO THE FORECAST. WENT FAIRLY CLOSE TO THE GFS NUMBERS FOR TEMPERATURES IN THIS FORECAST. HOWEVER...HIGH TEMPERATURES MAY BE A LITTLE WARM BY MID TO LATE NEXT WEEK OF THE UPPER LEVEL HIGH DOES NOT BUILD AS STRONGLY INTO THE PLAINS. && .FIRE WEATHER... FIRE WEATHER CONCERNS WILL BE MINIMIZED BY THE EXPECTED RAINFALL OVER THE NEXT SEVERAL DAYS. && .PRELIMINARY POINT TEMPS/POPS... AMARILLO TX 67 80 66 85 64 / 60 30 30 20 20 BEAVER OK 66 87 64 91 66 / 30 20 30 10 20 BOISE CITY OK 63 84 64 89 63 / 70 40 50 20 20 BORGER TX 70 88 68 88 67 / 40 30 40 10 20 BOYS RANCH TX 68 84 67 91 67 / 50 30 40 20 20 CANYON TX 66 78 66 87 65 / 60 30 30 20 20 CLARENDON TX 69 85 67 84 64 / 60 30 30 10 20 DALHART TX 65 83 64 89 63 / 60 30 40 20 20 GUYMON OK 66 85 66 90 66 / 30 20 40 20 20 HEREFORD TX 65 78 65 87 65 / 60 30 30 20 20 LIPSCOMB TX 67 90 64 87 65 / 30 20 30 10 20 PAMPA TX 68 89 67 84 64 / 40 20 30 10 20 SHAMROCK TX 70 93 66 88 64 / 50 20 30 5 20 WELLINGTON TX 72 92 68 88 65 / 60 20 20 5 20 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 16/15
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 317 PM CDT SAT JUL 4 2009 OKZ001>003-TXZ001>020-051100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 317 PM CDT SAT JUL 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT AS A COLD FRONT PUSHES SOUTH ACROSS THE OKLAHOMA AND TEXAS PANHANDLES. A FEW STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY THREATS. THE GREATEST RISK OF SEVERE THUNDERSTORMS WILL BE OVER THE SOUTHEASTERN TEXAS PANHANDLE WHERE A SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 8 PM. IN ADDITION...SOME STORMS MAY PRODUCE HEAVY RAIN WHICH COULD RESULT IN LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN... THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE OKLAHOMA AND TEXAS PANHANDLES SUNDAY THROUGH WEDNESDAY NIGHT. A FEW STORMS MAY BECOME SEVERE WITH STRONG WINDS AND LARGE HAIL BEING THE MAIN THREATS... PARTICULARLY OVER THE WESTERN HALF OF THE PANHANDLES. .SPOTTER INFORMATION STATEMENT... EMERGENCY MANAGERS AND SPOTTER GROUPS...ESPECIALLY ACROSS THE SOUTHEASTERN TEXAS PANHANDLE...SHOULD MONITOR THE SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN YOUR AREA. SJOHNSON/GOEHRING
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 242 PM CDT SAT JUL 4 2009 TXZ015-042015- WHEELER TX- 242 PM CDT SAT JUL 4 2009 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 315 PM CDT FOR WHEELER COUNTY. AT 241 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER LELA...MOVING NORTHEAST AT 10 MPH. UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED. SJOHNSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 256 PM CDT SAT JUL 4 2009 TXZ019-020-042030- COLLINGSWORTH TX-DONLEY TX- 256 PM CDT SAT JUL 4 2009 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 330 PM CDT FOR DONLEY AND COLLINGSWORTH COUNTIES. AT 256 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES NORTHWEST OF QUAIL...MOVING NORTHEAST AT 10 MPH. UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED. SJOHNSON
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
323 PM CDT SAT JUL 04 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0323 PM HAIL 6 NW DOZIER 35.14N 100.42W
07/04/2009 E0.75 INCH COLLINGSWORTH TX PUBLIC
&&
EVENT NUMBER AMA0900002
SMBThe Amarillo radar (KAMA), 118 km away, was scanning. The volume nearest the first event began at 20:21 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 185625, 185626, 185627.